Alert archive / North Dakota / Special Weather Statements in 2021
Special Weather Statement, NWS Bismarck, ND
NWS Bismarck, ND issued this special weather statement at May 12, 2021, 7:39 PM CDT for McKenzie County, North Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2021, 7:39 PM CDT (00:39 UTC)
- Expired
- May 12, 2021, 8:15 PM CDT
- In force
- 36 min
- Issued by
- NWS Bismarck, ND
County McKenzie County, ND
The radar
The Bismarck radar (KBIS), 198 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 2693 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
049 WWUS83 KBIS 130039 SPSBIS Special Weather Statement National Weather Service Bismarck ND 739 PM CDT Wed May 12 2021 NDZ017-018-130115- McKenzie ND-Dunn ND- 739 PM CDT Wed May 12 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DUNN AND SOUTH CENTRAL MCKENZIE COUNTIES UNTIL 815 PM CDT/715 PM MDT/... At 738 PM CDT/638 PM MDT/, a strong thunderstorm was located 5 miles northeast of Grassy Butte, or 20 miles west of Killdeer, moving north at 25 mph. Dime size hail and wind gusts to 50 mph will be possible with this storm. Locations impacted include... Theodore Roosevelt National Park North Unit. LAT...LON 4736 10308 4736 10328 4762 10334 4762 10304 TIME...MOT...LOC 0038Z 181DEG 20KT 4745 10318 $$ HAMILTON
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at May 12, 6:01 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, May 12, 6:01 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 601 PM CDT Wed May 12 2021 .UPDATE... Issued at 549 PM CDT Wed May 12 2021 Scattered showers and isolated thunderstorms continue to push eastward across western ND. Showers and thunderstorms are firing along a surface boundary with the added forcing from a mid and upper level trough moving over the same area. Convection is expected to diminish with the loss of daytime heating this evening, but the northwest into the north central may see showers and a few storms linger in to the mid evening hours, aligned with the stronger forcing. We made some minor changes to sky cover and pops based on latest satellite and radar observations. && .SHORT TERM...(This evening through Thursday) Issued at 139 PM CDT Wed May 12 2021 Scattered showers and isolated thunderstorms continue to increase across eastern Montana and western North Dakota this afternoon in response to increasing instability and upper-level forcing. A slight increase in boundary layer moisture combined with steep lapse rates is likely producing a few hundred J/kg of CAPE. Shear appears to be absent across the area which means any storms that do develop likely won't be severe and will be short- lived. Much of this activity is expected to dissipate with the loss of diurnal heating, but a few showers may linger in north central North Dakota overnight where stronger forcing is predicted. Farther east, near critical fire weather conditions continue across portions of central North Dakota this afternoon and evening with relative humidity in the teens to low 20s and winds around 15 mph. Normal temperatures are expected for the short term period, with highs tomorrow in the upper 60s to lower 70s, and lows tonight in the mid 30s to lower 40s. An active northwest flow pattern is expected for Thursday with diurnally driven convection across the area these. The greatest coverage of showers is favored for the eastern half of the state tomorrow. Isolated thunderstorms are possible, mainly across central and eastern North Dakota. .LONG TERM...(Thursday night through Wednesday) Issued at 139 PM CDT Wed May 12 2021 Northwest flow aloft is likely Friday through this weekend as an upper-level low cuts off from the main flow over the western CONUS. This could result in additional chances for scattered showers and isolated thunderstorms, but there is greater uncertainty at this time range. Ensemble spread begins to increase early next week and confidence in the evolution of the broader pattern is low. Temperatures should trend near to slightly above normal over this time period, with highs mainly in the 70s. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 549 PM CDT Wed May 12 2021 VFR at all TAF sites through the TAF period. Scattered showers and isolated thunderstorms are possible at KXWA/KMOT/KDIK through the evening hours. Due to scattered/isolated nature of showers and thunderstorms went with a vicinity mention in the TAFs. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...TWH SHORT TERM...AJ LONG TERM...AJ AVIATION...TWH
Hazardous weather outlook, May 12, 6:29 PM CDT, 1 hour 10 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 629 PM CDT Wed May 12 2021 NDZ001>003-009>011-017-018-031>033-040-041-043-044-132330- Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn- Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- 629 PM CDT Wed May 12 2021 /529 PM MDT Wed May 12 2021/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, and southwest North Dakota. .DAY ONE...Tonight Isolated thunderstorms are possible this evening. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ004-005-012-013-022-023-025-035>037-046>048-050-051-132330- Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Burleigh- Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- 629 PM CDT Wed May 12 2021 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight Near critical fire weather conditions are likely early this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ019>021-034-042-045-132330- Mercer-Oliver-McLean-Morton-Grant-Sioux- 629 PM CDT Wed May 12 2021 /529 PM MDT Wed May 12 2021/ This Hazardous Weather Outlook is for portions of south central North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, May 12, 2:37 PM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
237 PM CDT WED MAY 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL 3 WSW FLAXTON 48.88N 102.44W
05/12/2021 E0.25 INCH BURKE ND FIRE DEPT/RESCUE
FACEBOOK REPORT FROM THE BOWBELLS VOLUNTEER
FIRE DEPARTMENT OF PEA SIZED HAIL 3 MILES
WEST AND 2.5 MILES SOUTH OF FLAXTON.
&&
JAASpecial weather statement, May 12, 7:23 PM CDT, 16 minutes before
Special Weather Statement National Weather Service Bismarck ND 723 PM CDT Wed May 12 2021 NDZ018-130115- Dunn ND- 723 PM CDT Wed May 12 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DUNN COUNTY UNTIL 815 PM CDT/715 PM MDT/... At 722 PM CDT/622 PM MDT/, a strong thunderstorm was located over Killdeer, moving north at 20 mph. Penny size hail and wind gusts to 50 mph will be possible with this storm. A spotter in Killdeer reported enough pea to dime size hail to cover the ground. Locations impacted include... Killdeer, Dunn Center, Little Missouri State Park and Oakdale. LAT...LON 4730 10264 4732 10290 4765 10292 4760 10253 TIME...MOT...LOC 0022Z 185DEG 19KT 4739 10276 MJONES
Special weather statement, May 12, 7:39 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Bismarck ND 739 PM CDT Wed May 12 2021 NDZ017-018-130115- McKenzie ND-Dunn ND- 739 PM CDT Wed May 12 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DUNN AND SOUTH CENTRAL MCKENZIE COUNTIES UNTIL 815 PM CDT/715 PM MDT/... At 738 PM CDT/638 PM MDT/, a strong thunderstorm was located 5 miles northeast of Grassy Butte, or 20 miles west of Killdeer, moving north at 25 mph. Dime size hail and wind gusts to 50 mph will be possible with this storm. Locations impacted include... Theodore Roosevelt National Park North Unit. LAT...LON 4736 10308 4736 10328 4762 10334 4762 10304 TIME...MOT...LOC 0038Z 181DEG 20KT 4745 10318 HAMILTON
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:23 PM CDT | Special Weather Statement | BIS | Dunn | 52 min |
Nearby
Special Weather Statements in North Dakota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.